Re: Call for worldwide withdrawal of tiotropium Respimat mist inhaler
In responding to Professor Lipworth, we need to first of all correct his statement that there is reduced mortality with tiotropium Handihaler by referring him to the recent Cochrane Review of randomised placebo-controlled trials of tiotropium Handihaler which showed no effect on the risk of mortality (Peto odds ratio 0.92, 95% CI 0.80 to 1.05).1
The point Professor Lipworth makes regarding an increased risk of mortality with tiotropium Respimat but not tiotropium Handihaler is important in consideration of the safety profile of both drug preparations. As outlined in our editorial,2 this differential risk may result from greater systemic exposure with the Respimat device than with the Handihaler, thereby hitting a different part of the dose toxicity curve.3
The other possibility is that the tiotropium Respimat studies utilised less restrictive exclusion criteria than those employed in UPLIFT, resulting in a greater potential to include patients with renal impairment and cardiovascular disease, who are at increased risk for cardiac death with tiotropium. However, this interpretation is limited to some degree by the inconsistent reporting of the inclusion and exclusion criteria in the tiotropium Respimat studies between the study protocols and the published manuscripts.
1 Karner C, Chong J, Poole P. Tiotropium versus placebo for chronic obstructive pulmonary disease. Cochrane Database Syst Rev 2012;7:CD009285.
2 Beasley R, Singh S, Loke YK, Enright P, Furberg CD. Call for worldwide withdrawal of tiotropium Respimat mist inhaler. BMJ 2012; 345: e7390.
3 Loke YK, Singh S. Risks associated with tiotropium in chronic obstructive airways disease: overview of the evidence to date. Ther Adv Drug Saf 2012;3:123-31.